# SDR 98ZZZX908

- Difficulty date: February 9, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N61PF
- Make and model: Piper PA-44-180
- Aircraft serial: 447995187
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Muffler
- Part number: 8629907
- Condition: Failed
- Location: Lt Eng Aft
- Part time: 1,860 hours
- Stage of operation: TX
- Nature of condition: A
- Precautionary procedure: O

## Discrepancy

ACFT EXPERIENCED A FIRE IN THE LT ENG NAC JUST AFTER A RUN-UP.  FIRE STARTED AFTER ACFT TURNED DOWNWIND AND BEGAN TAXIING.  FIRE EXTINGUISHED.  INSP REVEALED AFT MUFFLER HAD CRACKED AND SPLIT CIRCUMFERENTIALLY NEAR THE LT (OTBD INLET.)  HOT EXHAUST GASSES IGNITED LOWER FIBERGLASS COWLING CAUSING FIRE/HEAT DAMAGE, IGNITION HARNESS, STARTER CABLE, FUEL PUMP, AND CHT PROBE.  CLOSER INSP OF MUFFLER (PIPER P/N 86299-07) REVEALED METAL CORRODED AND 'PAPER THIN' ADJ TO THE CRACK.  SMALL PORTIONS OF METAL NEXT TO THE CRACK WERE BENT OUTWARD SUGGESTING ENG "AFTERFIRE" MAY HAVE CONTRIBUTED TO MUFFLER FAILURE.  MUFFLER FAILURE POINT WELDS INDICATING MUFFLER PREVIOUSLY CRACKED.
